Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 18, 2021, 2:29 PM MST for Gila County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 2:29 PM MST (21:29 UTC)
- Expired
- Jul 18, 2021, 3:00 PM MST
- In force
- 31 min
- Issued by
- NWS Phoenix, AZ
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 110 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
617
WWUS85 KPSR 182129
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Sun Jul 18 2021
AZZ563-182200-
Southeast Gila County AZ-
229 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...
At 229 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hilltop, or 28 miles northeast of Globe, moving
west at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3361 11067 3381 11066 3385 11056 3384 11053
3382 11050 3382 11041 3365 11034
TIME...MOT...LOC 2129Z 072DEG 13KT 3372 11049
$$
INSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:10 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 18, 12:10 PM MST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1210 PM MST Sun Jul 18 2021 .UPDATE... Updated 18Z aviation discussion. && .SYNOPSIS... Abundant monsoon moisture will continue to bring daily chances for at least isolated to scattered showers and thunderstorms across south-central and eastern Arizona with a tendency to favor the higher terrain of eastern Arizona. Isolated storms will also be possible over southwest Arizona and southeast California. Storms will be capable of producing both locally heavy rain, strong winds, and blowing dust. Temperatures will remain near to slightly below average with scattered to widespread storms possible for the second half of next week. && .DISCUSSION... Saturday was definitely an overall down monsoon day with obvious subsidence behind an inverted trough tracking westward across southwest Arizona and southeast California and an MCV tracking westward from Phoenix into the Lower CO River Valley. The 00Z Phoenix raob showed a strong inversion at the top of the mixed layer and another aloft. Plenty of moisture is still present across the area with both KPHX and KTWC showing mixing ratios of 12 g/kg to the top of the mixed layer and area PWATs ranging from 2" across southwest Arizona to around 1.5-1.6" from Tucson to just east of Phoenix. Current water vapor imagery shows a weak upper level low just west of central Baja and the upper level ridge center near the Four Corners area. Deep southeasterly flow between the two systems will continue today with the atmosphere across southeast and possibly south-central Arizona becoming more conducive for storm development. The 00Z HREF shows scattered storms developing over the high terrain across southeast Arizona northward through the Mogollon Rim. This area is shown to have MUCAPEs of around 1000 J/kg with little if any capping inversion by mid afternoon. A southeasterly steering flow of around 10 kts should keep most storms moving, but with high moisture content, rainfall rates may be sufficient for some localized flooding, especially if storms impact burn scar areas. Although the HREF was not very supportive of storms over the higher terrain tracking into the south-central Arizona deserts, the last few runs of the HRRR are showing clusters of storms from the Tucson area and to the east of Phoenix coalescing some where across Pinal and/or Maricopa Counties. This is definitely a plausible scenario, but there will be a capping inversion across the lower deserts to overcome. If either of the two areas of expected storms does not produce a strong enough outflow/cold pool, then storms are likely to be limited across the Phoenix area today. If the HRRR scenario plays out, then gusty outflow winds and blowing dust will be very possible, as well as storm development into the lower deserts. Any potential storms over the lower deserts today will be capable of strong downdraft winds, heavy rainfall, and localized flooding. Farther west across southeast California and southwest Arizona, chances for storms should be quite limited due to subsidence east of the upper level low. After a likely more active monsoon day today, Monday should see fairly limited storm development and likely confined to the eastern Arizona high terrain. After the upper level low exits well to our northwest on Monday, the dominant feature into the middle part of the week will be the strengthening upper level ridge center over the Four Corners area. This should continue to provide either easterly or southeasterly flow, keeping plenty of monsoon moisture across the Desert Southwest. Model ensembles generally show mostly high terrain storms each day for the first half of the week with no discernible disturbances in the flow to provide the extra support for more widespread activity. It is very possible one of those days will see storms migrating into the lower deserts, but it is next to impossible to pick which day will be the day. Model ensembles have been fairly consistent showing an uptick in monsoon activity during the latter half of the week, likely due to the upper level ridge weakening and an increase in easterly wave activity. Both the GEFS and EPS show impressive QPF numbers late in the week for Phoenix and Tucson, so it will be something to watch. The better rain chances will likely depend on whether a significant easterly wave develops over New Mexico and/or Texas. Temperatures throughout the coming week are forecast to be near to slightly below normal during the early part of the week before dropping several degrees later in the week, likely due to the expected pick up in monsoon activity and from the weakening ridge. Latest NBM shows Tuesday being the warmest day with highs around 110 degrees across the western deserts to around 105 degrees in the Phoenix area. Boundary layer moisture should remain quite high throughout the week, helping to keep temperatures at or below normal. && .AVIATION...Updated at 1905Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Convective impacts through early afternoon and again later this evening will be the main aviation weather concerns through Monday morning. South-southeast winds sustained at 10-20 knots with brief gusts up to 25-30 knots are expected with the current shower activity and very isolated thunderstorms northeast of the terminals. Very localized blowing dust may also briefly reduce visibilities in the West Valley, but impacts should be minimal. Once shower activity passes through the terminals by 20Z, winds may experience some variability before settling on westerly headings at 5-10 knots through the afternoon. Another round of stronger isolated to scattered showers and thunderstorms and convective outflows are possible this evening, with a 40% chance of outflow winds in excess of 30 knots. Storms developing over the White Mountains and southern Gila County should push east-southeast outflows into the Phoenix terminals sometime between 03-05Z given the steering flow aloft. Although there is some uncertainty in how much the current shower activity will affect the environment in Phoenix, there is about a 30-40% chance of convection developing along these outflows between 03-07Z, which has resulted in a few hours of VCSH at each of the TAF sites at this time. Confidence is currently too low to include VCTS until we see how strong the convection that develops to the east and southeast is along with how much the environment is modified, but this may be upgraded with the next TAF package. Blowing dust and localized 40-50 knot wind gusts within isolated strong thunderstorms will be the main impacts. Otherwise, easterly winds should persist overnight with cloud bases generally remaining above 8-10 kft. Southeast California/Southwest Arizona including KIPL and KBLH: Aside from brief afternoon gusts in the Colorado River Valley including KBLH and a slight chance of convective impacts over southwest Arizona late tonight, minimal aviation impacts are expected through Monday morning. Winds will continue to favor a southerly component at KBLH with gusts up to 20 knots this afternoon, whereas winds will remain more southeasterly at KIPL at 10 knots. Easterly outflows may push as far west as the Colorado River Valley during the overnight hours, with blowing dust being the main impact. Isolated thunderstorms over the mountains in northern Baja California and southern California are expected, but thunderstorm chances at KIPL and KBLH are only 10%. Light shower activity may develop early Monday morning over SE California, but confidence is too low to include at this time at either TAF site. Ceilings should generally remain above 10 kft. && .FIRE WEATHER... Tuesday through Saturday: Temperatures will generally be near to slightly below seasonal averages through the period as monsoonal moisture remains in place over the region. Storm activity is anticipated to spread as far west as southeast California with most storms having good potential for wetting rain (0.10" or more). Threats from storms will continue to involve locally heavy rainfall and flash flooding along with strong outflow winds and localized downbursts within storms. Significant flooding may be experienced on previously burned areas of Gila County, particularly during the second half of the week. Min RH levels are expected to remain in the 20-30% range most areas (30-50% higher terrain of south- central AZ). Max RH levels will be 35-60% most places (60-90% higher terrain of south- central AZ). Apart from thunderstorms, winds will favor familiar diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...Hopper FIRE WEATHER...Hopper/Kuhlman
In the hours before
Special weather statement, Jul 18, 9:16 AM MST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
916 AM MST Sun Jul 18 2021
AZZ552-553-555-558-181700-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
916 AM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 1000 AM MST...
At 915 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Boyce Thompson Arboretum, or 11 miles south of
Superior, moving northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Florence, Superior, Florence Junction, Queen Valley and Boyce
Thompson Arboretum.
This includes the following highways...
US Highway 60 between mile markers 207 and 227.
AZ Route 79 between mile markers 136 and 150.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3299 11132 3319 11153 3330 11144 3338 11130
3339 11114 3318 11104
TIME...MOT...LOC 1615Z 149DEG 14KT 3313 11118
JSSpecial weather statement, Jul 18, 2:04 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
204 PM MST Sun Jul 18 2021
AZZ563-182130-
Southeast Gila County AZ-
204 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 230 PM MST...
At 203 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Sawmill, or 34 miles northeast of Globe, moving west
at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3368 11029 3361 11063 3382 11065 3385 11056
3382 11050 3383 11044 3383 11033 3380 11030
TIME...MOT...LOC 2103Z 086DEG 14KT 3377 11039
LJHSpecial weather statement, Jul 18, 2:29 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Sun Jul 18 2021
AZZ563-182200-
Southeast Gila County AZ-
229 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...
At 229 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hilltop, or 28 miles northeast of Globe, moving
west at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3361 11067 3381 11066 3385 11056 3384 11053
3382 11050 3382 11041 3365 11034
TIME...MOT...LOC 2129Z 072DEG 13KT 3372 11049
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:16 AM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Jul 18, 11:24 AM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 18, 2:04 PM MST | Special Weather Statement | PSR | Gila | 26 min |
| Jul 18, 4:27 PM MST | Special Weather Statement | PSR | Gila | 33 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.